Some Remarks on Spherical Shells

[+] Author and Article Information
C. N. DeSilva

Department of Aeronautics and Engineering Mechanics, The University of Minnesota, Minneapolis, Min.

H. Cohen

Aeronautical Division, Honeywell, Inc., Minneapolis, Min.

J. Appl. Mech 32(1), 121-128 (Mar 01, 1965) (8 pages) doi:10.1115/1.3625707 History: Received August 02, 1963; Online September 15, 2011


The present paper treats the deformation of a spherical shell within the framework of a linear bending theory which includes the effect of transverse-shear deformation. A two-term asymptotic solution of the governing equations is obtained which embraces all terms of an order retained in the formulation of the theory. The solution is valid within a physically important domain of the shell and reduces to the previously known one-term asymptotic solution of the classical bending theory. The problem of variable thickness is also discussed. The behavior of the thickness function may be such as to require in the solution a correction term which may contribute significantly to the deformation. This solution is applied to a treatment of the deformation of a rotating, completely closed spherical shell stiffened by an annular disk located normal to the axis of the spin.

Copyright © 1965 by ASME
Your Session has timed out. Please sign back in to continue.





Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In